Flood, Grand Forks
- When
- March 27, 6:39 PM CST to March 31, 11:59 PM CST
- Where
- Grand Forks forecast zone
- Property damage
- $1.2 million
- Reported by
- NEWSPAPER
- Coordinates
- 47.922, -97.457 (the zone’s center; the record gives no point)
[See antecedent conditions written in brackets under Ramsey county]. For Grand Forks county, a river flood warning was issued for the Turtle River at Manvel.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
[See antecedent conditions written in brackets under Ramsey county]. For Grand Forks county, a river flood warning was issued for the Turtle River at Manvel. Manvel peaked around 18.5 feet on the 31st, not as high as the record event which occurred in April 1950. Many problems occurred around Emerado, mostly due to overland flooding. The road to a mobile home park was initially flooded, cutting off access to the homes in the park. The Grand Forks Sheriff then issued a voluntary evacuation order for the entire town of Emerado. Water levels then rose in the park, mostly damaging the skirts of the mobile homes. 42 homes were damaged in Emerado, producing about $705,000 dollars of the total damage estimate for Grand Forks county. The Northwood Golf Course was inundated by the upper reaches of the Goose River. The south end of Arvilla had basement and street flooding. The Midway School (6 miles southwest of Forest River) was also threatened by overland flooding and water seepage. Classes were cancelled until the water levels receded. US Highway 81 was closed from Manvel to Grafton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 27, 3:05 PM CST, 3 hours 34 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
305 PM CST SAT MAR 27 2004
.SHORT TERM...
DIFFICULT FORECAST THIS AFTERNOON WITH NUMEROUS PROBLEMS. MODELS
CONTINUE THEIR TREND OF SLOWING DOWN THE EASTWARD PROGRESSION OF
THIS SYSTEM...AND NOW SHOWING WRAPAROUND ON THE BACKSIDE OF THE
SYSTEM AS WELL. SEEMS LIKE THE 12Z ETA IS STILL TOO PROGRESSIVE
WHILE THE 12Z GFS IS MORE BELIEVABLE. 18Z MESOETA SHOWING SIGNS OF
COMING AROUND TO THE GFS SOLUTION...SO WILL PRIMARILY USE THE GFS.
SFC LOW SOMEWHERE SOUTH OF KABR WITH IMPRESSIVE MOISTURE FEED
CONTINUING AHEAD OF THE LOW. STORM TOTAL PCPN OFF THE KMVX RADAR
SHOWING A BAND OF 3-4 INCHES OF RAIN SO FAR OVER THE KDVL BASIN (SO
MUCH FOR A DRY WINTER THERE). HARD TO KNOW IF THIS IS A GOOD
REPRESENTATION OF WHAT HAS ACTUALLY FALLEN THERE. MOST UNOFFICIAL
OBSERVERS DO NOT HAVE THEIR RAINGAUGES OUT YET AND OFFICIAL ONES ARE
FEW AND FAR BETWEEN. SOME PEOPLE WE HAVE CALLED HAVE SAID THEY HAVE
PANS LAYING AROUND THAT ARE FULL...WITH ESTIMATES ANYWHERE FROM
LITTLE TO 3+ INCHES. CALLS TO LAW ENFORCEMENT/COUNTY OFFICIALS SHOW
GRAVEL ROADS ARE TURNING TO MUSH WITH A FEW LOW SPOTS COVERED IN
WATER. THEREFORE WE ARE GOING TO UPGRADE THE WATCH TO AN AREAL FLOOD
WARNING FOR COUNTIES AROUND THE KDVL REGION. OBSERVERS DO SAY THE
RAIN IS MELTING THE SNOW AND THERE IS LOTS OF WATER AROUND. WITH
DARKNESS TONIGHT THERE MAY BE A DANGER OF SOMEONE DRIVING INTO A
FLOODED ROAD. REST OF THE FA HAS STAYED OUT OF THE HEAVY RAIN SO
FAR...BUT STILL HAS A POTENTIAL YET OVERNIGHT. WILL THEREFORE LET
THE WATCH RIDE FOR AREAS THAT ARE NOT IN A FLOOD WARNING (EVERWHERE
EXCEPT THE KDVL REGION). NATIONWIDE RADAR LOOP SHOWS LOTS OF ECHOES
ALL THE WAY DOWN TO THE SOUTHERN PLAINS. LIKE SAID BEFORE...MODEL
TREND CONTINUES TO SLOW THE EASTWARD PROGRESSION...AND STILL THINK
MODELS ARE PLAYING CATCHUP WITH THIS EVENT (MAY BE MOVING QPF OFF
TOO FAST). WILL ALSO HAVE TO WATCH FOR BACKWASH PCPN AS THE LOW
MOVES EAST.
MAY CONTINUE SOME WRAPAROUND SHOWERS ON SUN...ESPECIALLY IN THE
EAST. 850 MB TEMPS START TO DROP DURING THE AFTERNOON SUNDAY...SO
WENT WITH EARLY HIGHS AND THEN FALLING TEMPS. THINK MODEL MOS TEMPS
OUT TO LUNCH WITH THE COLD SURGE SUN NIGHT-TUE...SO CONTINUED TREND
EACH DAY OF CUTTING TEMPS. 850 MB TEMPS DROP TO NEARLY -16C BY MON
NIGHT IN THE NORTHEAST...SO QUITE A DROP. WILL HAVE TO EVALUATE
FLOODING THREAT EACH SHIFT FOR THE NEXT COUPLE DAYS. THERE SHOULD BE
A BREAK WITH THE COLD STRETCH...BUT WITH WARMING IT COULD START UP
AGAIN. PUT SOME SNOW SHOWERS IN THE FORECAST SUN NIGHT THRU MON
NIGHT.
.LONG TERM...HIGHLY AMPLIFIED PATTERN EXPECTED AND WE MAY BE THE
BENEFICIARIES OF THE BEING INBETWEEN TWO LARGE CLOSED AND ALMOST
TRAPPED UPPER LOWS. THIS WOULD RESULT IN AN EVENTUAL DRY PERIOD AND
WARMER ONCE THE LEAD SYSTEM MOVED FAR ENOUGH EAST. EASTWARD
PROGRESSION OF THE LOWS WILL BE THE BIGGEST QUESTION AND WILL GO
WITH CONSENSUS VIEW FOR COOLER THIS PERIOD AND NO PRECIPITATION.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLOOD WARNING FOR TOWNER/CAVALIER/PEMBINA/BENSON/RAMSEY/WEST
WALSH/EDDY AND NELSON THRU 00Z MON.
FLASH FLOOD WATCH THRU 12Z SUN ALL OTHER ND COUNTIES.
MN...FLASH FLOOD WATCH THRU 12Z SUN ALL MN COUNTIES.
&&
GODON/GV/KENNEDYHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 537 AM CST SAT MAR 27 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-271436- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 537 AM CST SAT MAR 27 2004 ...FLASH FLOOD WATCH IN EFFECT THROUGH TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE THIS MORNING ALONG AND WEST OF RED RIVER VALLEY. THE PRIMARY THREAT WILL BE GUSTY WINDS AND LARGE HAIL. OTHERWISE...THUNDERSTORMS ARE EXPECTED TO CONTINUE TODAY ACROSS THE REGION WITH THE MAIN THREAT SHIFTING TO HEAVY RAINFALL. BY THIS EVENING WIDESPREAD RAIN AMOUNTS FROM A HALF TO ONE INCH ARE LIKELY WITH LOCALLY HEAVIER AMOUNTS. ANY HEAVY RAINFALL OVER FROZEN SOILS COULD LEAD TO FLOOD PROBLEMS. AS A RESULT A FLASH FLOOD WATCH HAS BEEN ISSUED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY INTO THIS EVENING. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE) VOELKER
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389710.